Alert archive / Nevada / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Reno, NV

July 23, 2024Lyon County, Storey County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 23, 2024, 5:12 PM PDT for Lyon County, Storey County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2024, 5:12 PM PDT (00:12 UTC)
Expired
Jul 23, 2024, 7:15 PM PDT
In force
2 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, NV, Storey County, NV

The radar

The Reno radar (KRGX), 41 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3232 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WGUS55 KREV 240012
FFWREV
NVC019-029-240215-
/O.NEW.KREV.FF.W.0007.240724T0012Z-240724T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
512 PM PDT Tue Jul 23 2024

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  North Central Lyon County in west central Nevada...
  Storey County in western Nevada...

* Until 715 PM PDT.

* At 512 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Stagecoach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3938 11945 3941 11942 3943 11935 3944 11930
      3942 11928 3937 11931 3933 11941 3934 11947

FLASH FLOOD...RADAR INDICATED

$$

TF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:02 PM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 1:02 PM PDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Reno NV
102 PM PDT Tue Jul 23 2024

.SYNOPSIS...

* Thunderstorms will bring locally heavy rain and flash flood
  potential along with strong outflow gusts through Wednesday.

* Storms become more isolated over western NV Thursday as drier
  air brings an end to storms for late week into the weekend.

* Gusty southwest winds and more seasonal temperatures return
  Thursday and Friday with locally critical fire weather
  conditions.

&&

.DISCUSSION...

THUNDERSTORMS:

* Thunderstorms will again fire along the Sierra around midday
  through Wednesday with storms pushing off or developing off
  outflows into western NV during the afternoons. Abundant
  moisture and instability are present as noted by the 0.81" PWAT
  in the KREV sounding this morning with sufficient clearing to
  help temperatures climb well above average for late July. The
  HREF is showing an uptick in PWATs Wednesday as deeper moisture
  expands northward across western NV and far northeast CA (PWAT
  1.00"+) as the ridge axis slides east and upper level southerly
  flow increases ahead of an advancing trough in the PacNW.

* For this afternoon/evening, storm mode will be similar to Monday
  with slow storm motions and the potential for very heavy rain
  producers, especially across the eastern Sierra into far western
  NV. A few severe storms with gusts to 60 mph and nickle sized
  hail are possible, but flash flooding will be the bigger concern
  as storms move slow or anchor near steep terrain and burn scars.

* For Wednesday, mid level S/SW winds increase which will both
  increase storms motions a bit while also resulting in increased
  shear for storm organization. Storm coverage will expand across
  northeast CA and northwest NV where HREF probabilities indicate
  gusts > 50kts have increased (10-30%) with SPC introducing a
  marginal risk for severe wind gusts near the Oregon border.
  Farther south, storms are expected to initiate over the eastern
  Sierra and propagate into western NV during the afternoon.
  Similar severe weather threats will exist with the additional
  threat for stronger outflows and blowing dust reaching the Basin
  and Range. While storms will be moving quicker, training of
  cells will continue to bring a heightened threat for flash
  flooding for areas south of I-80 with focus on the eastern
  Sierra into southern Lyon and Mineral counties.

* For Thursday, drier and more stable air will confine storms to
  the Basin and Range where activity will be more isolated but
  still capable of gusty outflows and areas of blowing dust. Dry
  and cooler conditions persist Friday into the weekend with
  temperatures returning to seasonal normals.

WIND/SMOKE:

* South-southwest winds increase Thu-Fri ahead of a trough moving
  through the PacNW and another feature moving inland from off the
  northern CA coast. Latest ECMWF EFI highlights northeast CA and
  northwest NV for Thursday afternoon when blended guidance
  showing gusts 30-35 mph for several or more hours along the
  Sierra Front and areas north of I-80. 700MB flow 15-25 kts
  across northeast CA and northwest NV Thursday shifts southward
  toward the Nrn Sierra and far western NV Friday although the EFI
  signal is not as pronounced. Still, breezy winds are expected
  to shift into these areas Friday afternoon with increased chop
  for Lake Tahoe.

* Smoke transport will be tricky and depend heavily on fire
  activity. Latest HRRR suggests smoke from the fires near Portola
  will remain localized to the fire this evening, maybe drifting
  briefly into far western NV while producing a more pronounced
  stream of smoke for late Wednesday. Of course, outflows may
  interrupt smoke transport, so confidence is below average.
  Increasing winds Thu-Fri should help disperse smoke, but as
  winds weaken and turn northwest in the evening, some smoke could
  reach far western NV for the overnight/morning hours with good
  daytime mixing helping with the dispersal process.

&&

.AVIATION...

* Thunderstorms will again be the primary threat today and
  Wednesday afternoons/early evenings, especially for eastern
  Sierra (KMMH) and western NV airports. For this afternoon,
  storms may impact KTVL-KTRK early before pushing off to the east
  with a repeat pattern on Wednesday. Very heavy rain could bring
  MVFR conditions underneath strongest storms while lightning and
  outflow winds to 35+ kts possible vicinity of any storm.
  Primary storm timing will be 20-23Z for Tahoe area TAFs and
  21-03Z at other sites both days.

* A drier pattern returns late week with isolated cells/outflow
  winds hanging on for one more day along the Hwy 95 corridor
  (KLOL- KNFL-KHTH). Gusty southwest winds return Thu-Fri when
  gusts will 25-30 kts.

&&

.FIRE WEATHER...

* Isolated to scattered storms persist through Wednesday most
  areas with best coverages Eastern Sierra of Mono-Alpine Counties
  into western NV where storm character will be wet with heavy
  rainfall potential. Storm coverage will be more isolated for
  Tahoe Basin northward along Hwy 89, but will still be capable of
  producing isolated strikes and gusty outflow winds.

* One place to watch closely Wednesday afternoon/evening will be
  Hwy 395 from Susanville northward to the Warners and far
  northwest NV (north of Gerlach) as cells in these areas will be
  moving much faster. While cells may train and still produce
  wetting rains, the potential for isolated dry lightning strikes
  increases.

* Isolated storms persist in the Basin and Range (Hwy 95 corridor)
  Thursday as attention turns to increasing southwest winds and
  drier air for late week. Southwest winds are expected to
  increase from I-80 northward on Thursday then spread southward
  on Friday. Right now, the strongest winds are slated for
  Thursday along Hwy 395 from Reno to Susanville into northwest NV
  and we have raised a fire watch for wind gusts 30-35 mph and
  humidity falling below 15% for 3+ hours zones 270-278-458.
  Enhanced winds and drier conditions will enhance ongoing fires
  and threaten any holdovers even in areas outside the watch area
  both Thu-Fri.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Thursday afternoon through Thursday
     evening NVZ458.

     Flood Watch through Wednesday evening NVZ001.

     Heat Advisory until 8 PM PDT this evening NVZ004-005.

CA...Fire Weather Watch from Thursday afternoon through Thursday
     evening CAZ270-278.

     Flood Watch through Wednesday evening CAZ073.

&&

In the hours before

Special weather statement, Jul 23, 2:08 PM PDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Reno NV
208 PM PDT Tue Jul 23 2024

NVZ003-004-232145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
208 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WASHOE COUNTY THROUGH
245 PM PDT...

At 207 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pyramid Lake, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs, blow around
         unsecured objects, and choppy lake waters.

Locations impacted include...
Pyramid Lake, Sutcliffe, and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3977 11950 4010 11980 4029 11954 3994 11931
TIME...MOT...LOC 2107Z 235DEG 16KT 4002 11963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 23, 2:44 PM PDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Reno NV
244 PM PDT Tue Jul 23 2024

NVZ003-232215-
Greater Reno-Carson City-Minden Area NV-
244 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHOE COUNTY
THROUGH 315 PM PDT...

At 244 PM PDT, Doppler radar was tracking a strong thunderstorm over
Spanish Springs, or 11 miles northeast of Reno, moving northeast at
10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spanish Springs, Spanish Springs Airport, and Sun Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3961 11976 3971 11981 3982 11958 3964 11952
TIME...MOT...LOC 2144Z 245DEG 10KT 3967 11970

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Jul 23, 2:49 PM PDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Reno NV
249 PM PDT Tue Jul 23 2024

NVZ003-004-232245-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
249 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WASHOE COUNTY THROUGH
345 PM PDT...

At 248 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Pyramid Lake, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pyramid Lake, Sutcliffe, and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3977 11950 4010 11980 4029 11954 3994 11931
TIME...MOT...LOC 2148Z 249DEG 11KT 4006 11971

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Jul 23, 3:46 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
346 PM PDT Tue Jul 23 2024

NVZ003-004-232345-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
346 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WASHOE COUNTY THROUGH
445 PM PDT...

At 345 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Pyramid Lake, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pyramid Lake, Sutcliffe, and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3977 11950 4010 11980 4029 11954 3994 11931
TIME...MOT...LOC 2245Z 243DEG 14KT 4008 11975

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Jul 23, 4:34 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Reno NV
434 PM PDT Tue Jul 23 2024

NVZ004-005-240030-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-
434 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHOE AND WEST CENTRAL
PERSHING COUNTIES THROUGH 530 PM PDT...

At 433 PM PDT, Doppler radar was tracking a strong thunderstorm over
Gerlach, moving northeast at 35 mph.

HAZARD...Heavy rainfall with wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Localized flooding.

Locations impacted include...
Gerlach, Gerlach-Empire, Empire Airport, and Empire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4052 11967 4065 11971 4083 11929 4058 11912
TIME...MOT...LOC 2333Z 246DEG 31KT 4064 11939

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TF
Special weather statement, Jul 23, 4:46 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Reno NV
446 PM PDT Tue Jul 23 2024

NVZ003-004-240015-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
446 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHURCHILL...STOREY
AND NORTH CENTRAL LYON COUNTIES THROUGH 515 PM PDT...

At 444 PM PDT, Doppler radar was tracking a strong thunderstorm over
Stagecoach, or 14 miles east of Virginia City, moving southeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Churchill Station, Stagecoach, Silver Springs, and Silver
Springs Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3934 11952 3944 11948 3948 11937 3940 11911
      3919 11931
TIME...MOT...LOC 2344Z 308DEG 19KT 3937 11937

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:04 PM PDTAreal Flood AdvisoryREVLyon, Storey116 min
Jul 23, 5:55 PM PDTAreal Flood AdvisoryREVStorey2 hr
Jul 23, 6:23 PM PDTAreal Flood AdvisoryREVDouglas3 hr
Jul 23, 7:34 PM PDTDust Storm AdvisoryREVChurchill, Pershing56 min
Jul 24, 11:01 AM PDTRed Flag WarningREVWashoe34 hr
Jul 24, 12:54 PM PDTSpecial Weather StatementREVStorey36 min
Jul 24, 1:06 PM PDTAreal Flood AdvisoryREVWashoe4 hr
Jul 24, 1:22 PM PDTSpecial Weather StatementREVStorey53 min
Jul 24, 2:00 PM PDTSpecial Weather StatementREVStorey30 min
Jul 24, 2:24 PM PDTSpecial Weather StatementREVStorey36 min
Jul 24, 2:25 PM PDTFlash Flood WarningREVLyon, Mineral4 hr
Jul 24, 3:06 PM PDTFlash Flood WarningREVDouglas5 hr
Jul 24, 3:25 PM PDTSpecial Weather StatementREVDouglas35 min
Jul 24, 3:37 PM PDTSpecial Weather StatementREV83 min
Jul 24, 3:40 PM PDTAreal Flood AdvisoryREVDouglas3 hr
Jul 24, 3:45 PM PDTAreal Flood AdvisoryREVDouglas, Lyon3 hr
Jul 24, 4:39 PM PDTSpecial Weather StatementREVStorey36 min
Jul 24, 4:56 PM PDTSpecial Weather StatementREVStorey34 min

Nearby

Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.